MAUDE Adverse Event Report: STRYKER SPINE-FRANCE ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48280145
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 12/03/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; during use of the spinal system, while using the 4.5mm tap over a nitinol k-wire, the tip of the tap broke off into the vertebral body patient.The missing fragment was not recovered and left inside the patient.
 
Additional Manufacturer Narrative
Weight: (b)(6).The customer reported event was confirmed via visual inspection.The returned device was inspected and it was found that the tap tip was fractured from the device.The fractured piece was not returned.Material analysis was performed and the tap tip was found to have fractured in torsional ductile overload.The hardness and elemental constituents were consistent with the specifications on the print.No material or manufacturing defects were found.Manufacturing history was reviewed and no issues were identified.A root cause of the event is too much torsional force applied during pedicle preparation.Additionally the surgical technique recommends to use awl for pedicle preparation before tapping.Per email correspondence, awl was not used.
 
Event or Problem Description

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key7149240
Report Number0009617544-2017-00441
Device Sequence Number1497654
Product Code LXH
UDI-Device Identifier04546540710413
UDI-Public(01)04546540710413
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48280145
Device Lot Number153234
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2018
Initial Date Received by Manufacturer 12/03/2017
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date12/27/2017
Supplement Report FDA Received Date03/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age17 YR
Patient Weight65